The Dangers Of Snorting Vyvanse (Insufflation)
Medically reviewed byJoseph Sitarik, DO
February 12, 2019
Vyvanse is a stimulant drug that can have serious and dangerous side effects when snorted. A formal treatment program can help individuals overcome an addiction to Vyvanse and get on the path to recovery.
Taking a prescription in a way that isn’t prescribed can put individuals at danger for health risks, side effects, and even overdose. This is especially true in the case of snorting Vyvanse.
Vyvanse (lisdexamfetamine) is a stimulant medication most often prescribed to treat attention-deficit/hyperactivity disorder (ADHD) and binge eating disorder. Vyvanse is a central nervous stimulant that affects many different neurotransmitters in the brain.
This substance is known for its stimulating effects that can include increased energy, focus, and alertness. As with any stimulant drug, Vyvanse can be habit-forming, especially when taken at a higher dose than prescribed or use in a way other than prescribed.
Snorting Vyvanse can be incredibly dangerous, even if the person is prescribed the drug for a medical reason. Abusing Vyvanse can also decrease the drug’s ability to treat the condition and symptoms for which it was prescribed.
Why Would Someone Snort (Insufflate) Vyvanse?
Stimulants as a whole are a highly abused class of drugs. Many prescribed stimulants are controlled substances and are highly regulated.
Stimulants like Vyvanse have come to be known as “smart drugs” due to their ability to enhance concentration and focus as well as increase energy. For this reason, Vyvanse may be abused to study for a test or other activity that requires intense focus.
Some people also abuse Vyvanse for the sense of euphoria it can produce. Taking higher doses of Vyvanse can cause people to feel invincible and require less sleep to function.
Stimulants such as Vyvanse are also abused due to their ability to limit the effects of alcohol. People can drink more alcohol while on Vyvanse and feel less intoxicated than they would without the drug. This can cause a number of problems, including alcohol overdose.
People often snort Vyvanse because they believe it will increase the effects of the drug and cause the drug to be felt faster, even though this is not the case. Snorting some stimulants can cause dopamine to be released in the brain quicker than when taken orally. This results in a faster and more intense high.
Get treatment when
and how you need it.
Will Snorting Vyvanse Result In A More Intense High?
Vyvanse is a prodrug stimulant. This means that the drug will not be activated in the body until it has been metabolized. After it’s metabolized, Vyvanse must be modified by enzymes in the digestive tract and converted to dextroamphetamine and l-lysine for its effects to be felt.
Vyvanse is different from other slow-release drugs due to this process. Whereas other time-release stimulants’ effects are slowed by a special coating on the pill, Vyvanse has to be broken down and chemically altered for it to work.
Because of this reason, the abuse potential of Vyvanse is considered to be lower than other stimulants. However, some individuals still abuse the drug by taking more than prescribed, snorting it, or crushing it up and mixing it with water.
However, snorting the drug has been shown to provide similar if not equal effects to taking the drug orally. This is most likely due to how the drug is activated in the body. As a result, snorting Vyvanse will not intensify or quicken the high.
What Are The Side Effects Of Snorting Vyvanse?
Abusing Vyvanse in any way can increase the side effects of the drug. The more Vyvanse a person takes and how long the drug has been abused can also contribute to the severity of side effects.
Possible side effects of snorting Vyvanse may include:
- weight loss
- loss of appetite
- upset stomach
- excessive sweating
More severe side effects of Vyvanse may include:
- slurred speech
- red skin
- increased heart rate
- chest pain
- mood changes
- heart problems
Snorting Vyvanse can increase the risk of the side effects of the drug. Snorting this substance can also damage the inside of the nose and may even cause loss of the ability to smell and damage to the inside of the mouth.
Can You Overdose By Snorting Vyvanse?
Taking more Vyvanse than prescribed or taking it in another way other than how it is prescribed can result in an overdose. This can happen whether someone abuses the drug once or has abused it in the past.
One factor that can contribute to Vyvanse overdose is the fact that it is a prodrug substance. Vyvanse takes time to break down and get into the system, which means its effects can take time to be felt. Someone taking the drug may believe it is not working and take more to get a high.
This can result in too much drug being in the body, which can cause a toxic reaction (overdose). Signs of a Vyvanse overdose may include:
- shallow breathing
- sudden death
Getting Help For Vyvanse Abuse And Addiction
When someone is snorting Vyvanse, they are likely abusing the drug and could possibly be addicted to it. Signs of addiction may include hiding drug use, going to different doctors to get a prescription for Vyvanse, and isolating from friends and family.
Getting help for Vyvanse often begins with a medically monitored detox program. These programs provide a comfortable and safe environment to withdraw from the substance and provide medical support if needed.
Once the withdrawal process is complete, many individuals will need a formal treatment program to effectively overcome Vyvanse addiction. This can include a stay at an inpatient addiction treatment facility.
To learn more about the dangers of snorting Vyvanse (insufflation) and the treatment options available for Vyvanse addiction, contact our treatment specialists today.Article Sources
National Center for Biotechnology Information: Pharmacy and Therapeutics - Lisdexamfetamine Dimesylate (Vyvanse), A Prodrug Stimulant for Attention-Deficit/Hyperactivity Disorder
U.S. National Library of Medicine: MedlinePlus - Lisdexamfetamine